advertisement
Home » Ask the Therapist » Can Lamictal (lamotrigine) Cause Tics?

Can Lamictal (lamotrigine) Cause Tics?

Asked by on with 1 answer:

I’ve been prescribed Lamictal a little over a month ago after a seizure I had. It was the second one in my 18 years of life, but my doctor still felt more comfortable giving the prescription to me. My MRI and EEG game back fine too. But so far things have gone fine. I started at 25mg twice a day and have slowly increased to 50mg in the morning and 100mg at night. I started that dosaged 4 days ago, and the past 3 I’ve been bobbing and jerking my head to the sides. I feel like I have to do it to get rid of the uncomfortable feeling. It’s like that feeling you get before a body chill but it’s only in my head. I don’t want to call my doctor about it yet because it could be unrelated. I’ve had “coping” tics before when under stress so I wonder if that could be it? Even though I don’t feel very stressed at all right now. I don’t have Tourette’s syndrome, I know that for sure. (age 18, from US)

Can Lamictal (lamotrigine) Cause Tics?

Answered by on -

A.

Thanks for writing in with your question. Even though tics are not listed in the “official” list of common side effects for Lamictal, I was able to find several sources that suggest that tics can be associated with this medication.

I hope that by now you have spoken with your prescribing doctor about your concerns. If you haven’t, you need to. Negative side effects can frequently be dosage related, so once you reach a good therapeutic dose they may resolve — but not always. Either way, your doctor is the one to speak to about your concerns.

All the best,

Dr. Holly Counts

Can Lamictal (lamotrigine) Cause Tics?

Holly Counts, Psy.D.

Dr. Holly Counts is a licensed Clinical Psychologist. She utilizes a mind, body and spirit approach to healing. Dr. Counts received her Bachelor’s degree in Psychology from Wright State University and her Masters and Doctoral degrees in Clinical Psychology from Nova Southeastern University. Dr. Counts has worked in a variety of settings and has specialized in trauma and abuse, relationship issues, health psychology, women’s issues, adolescence, GLBT, life transitions and grief counseling. She has specialty training in guided imagery, EMDR, EFT, hypnosis and using intuition to heal. Her current passion involves integrating holistic and alternative approaches to health and healing with psychology.

APA Reference
Counts, H. (2018). Can Lamictal (lamotrigine) Cause Tics?. Psych Central. Retrieved on May 21, 2019, from https://psychcentral.com/ask-the-therapist/2015/05/25/can-lamictal-lamotrigine-cause-tics/
Scientifically Reviewed
Last updated: 8 May 2018
Last reviewed: By a member of our scientific advisory board on 8 May 2018
Published on Psych Central.com. All rights reserved.